I have peripheral neuropathy from chemotherapy treatment for my colo-rectal cancer. It has been 2 1/2 years since I finished chemo. I did acupuncture during my chemo treatments since it was very helpful in alleviating nausea and helping with tiredness. My acupuncturist also was aware of my neuropathy and gave me treatment for that. I still do acupuncture but still have the neuropothy. Like the author, my oncologist and chemo nurse asked me about the neuropothy but had nothing to alleviate it.
Also they suggested pain medication which I did and still want to avoid.
Foot message was suggested. I did and currently message my feet on golf balls regularly. Occasionally, I will get a foot message. The message does make my feet feel better but does not make the neuropathy go away.
My neuropathy is not getting worse now. It was for the first year after chemo treatments.
My neuropathy continued to increase for the nine years i was on anastrozole. I did take an enzyme during that time to keep the joint pain down from the AI. I just stopped taking the AI and the tingling has decreased. I can now balance much better and have increased my strength training and aerobic activities. I think this is an on going balance between quality of life and taking chances on the cancer coming back.
I am a retired family phyiscian with a history of 2 breast cancers 10 years apart. A friend with stage IV breast cancer had chemotherapy of many types over an 8 year period, and I observed how the numbness in hands and feet affected her daily activities. I had no problem with chemo or Arimidex with my first cancer, but when I was given Taxotere with my second cancer I started developing a disturbing discomfort in both hands and feet after my second dose, and I stopped therapy. The neuropathy extended to my upper thighs, then regressed over the last 3 years. I still have some burning in the bottoms of my feet. When I was given Arimidex, I developed sore tender muscles of my hip girdle and thighs. I stopped it also, and it took over a year for that to resolve. There is no explanation for that symptom available but I suspect it had some relation to the neuropathy in combination with some effect on estrogen receptors in the nervous system.
We definitely need more research into this problem as long as treatments for cancer include non-targeted chemotherapies.
The most disabling effects for many people are painful neuropathy, with need for pain controlling medications, and for balance. Encourage all your friends who develop neuropathy in treatment to ask to see a physical therapist so they don't end up with abnormal walking habits and falling due to balance issues.
Some of the medicines for chronic pain do not have an addiction potential. My worst pain is from a nerve damaged when I broke an ankle. A very small dose of the antidepressant Effexor (available as generic) takes the worst edge off the pain, which helps me in falling easily asleep (even though taken in A.M.) and to not be antsy while sitting. (it does have a withdrawal syndrome if you miss a dose but if you need to stop it your doc can give you 5 days of a small dose of another antidepressant to avoid those symptoms. Effexor also can help with hot flashes. Some of the other medicines used for hot flashes or chronic pain include other antidepressants, and gabapentin (marketed as an anti-epileptic drug, but now probably used for chronic pain conditions) SB
I finished chemo 6 years ago this month and I am still dealing with neuropathy. Unlike the author of this article I didn't have the numbing and tingling while I was going through the chemo. Or maybe it's possible that because I generally felt like crap that whole time, I couldn't tell that it was happening too?! I have taken Nortriptyline for 5 years now...not really sure how much it helps? I kind of feel like I have just gotten used to the constant pain?! I may mention Effexor to my oncologist when I see her next?!
I also had colo-rectal cancer and experienced the neuropathy you are discussing. It has been almost 2 years since I've had a chemo treatment. The neuropathy in my hands has disappeared but the neuropathy in my feet has not. I will say, however, that it has lessened. Has anyone had weird feelings in their legs when they lay down, like heightened sensitivity, not pain just a little tingly? It seems like when I get in bed and cover up the covers make my legs tingle a little.
After my chemo ended four years ago for Stage 4 BC, I too had the leg issues you describe, LK. I couldn't stand the sheets touching my legs and it hurt to turn over in bed. I discussed this with an herbal practitioner I was seeing, and she gave me some St. John's Wort ointment that she had made from St. Johns Wort oil and some beeswax. I started slathering it on after my showers and it fixed the problem completely. I really was surprised and grateful. That sensation has never returned. I hope this helps you find some relief.